Jump to content

Administering a medication after a reaction

Medications   (269 Views 5 Comments)
by AZbookworm AZbookworm (New Member) New Member Nurse

15 Visitors; 1 Post

advertisement

I do infusions of specialty medications in the home setting. Last week I had a patient who recieved her second dose of a biologic called Entyvio. I was not present for the first dose 2 weeks prior, but the report was that it went without adverse symptoms. Benadryl and tylenol were ordered as an oral premedication before the Entyvio infusion. The patient took the tylenol, but refused the benadryl. She wanted to drive her car after the infusion. About half way through the infusion, she experienced an allergic reaction. It was the beginning of a very slow anaphylactic reaction. She reported a numbness and fullness to the sides of her neck and tip of her tongue. As soon as she reported the symptoms to me I stopped the drip and administered PO benadryl. The reaction stopped before her swallowing or breathing became impaired. And then her symptoms improved. No epinepherine was required. As I discussed the reaction with her, she then remembered that she had the same reaction to shrimp within the last 2 months.

Her ordering MD wants her to stay on this medication regimen. The premedications will be mandatory now. The next infusion is in 3 weeks.

Would you feel comfortable giving the medication?

Share this post


Link to post
Share on other sites

dianah has 43 years experience as a ADN and works as a Cath Lab/Stress Lab/Cardiology Case Management.

2 Followers; 9 Articles; 67,024 Visitors; 2,634 Posts

What is your department/facility policy?  Do you have protocols in place for treating allergic reactions?   Do you have -- at hand -- medications for potential allergic or anaphylactic reactions? 

Here is the latest recommendation for pre-medication for patients who have a known allergy, who will be receiving IV iodinated contrast: https://rafimaging.com/physicians/pre-medication-protocol/

Granted, the above link does not address the medication you are administering. 

Think, though (and this is why I posted the first questions): an allergic reaction can happen ANY TIME, without warning.  In this case, you (and the patient ) are aware of the allergy, rather than the reaction taking you by surprise.  And she will be pre-medicated.  I would still closely observe her and have a very low tolerance for turning off the infusion if she exhibits (or reports) any symptoms of reaction.  I would also make sure I had additional medications on hand for treating the reaction if it progressed, i.e.: have a plan ready and implement it if needed.

Hopefully she understands that it is imperative that she take the pre-medications, before any infusion is begun.  and arrange for someone to drive her home.

Share this post


Link to post
Share on other sites

9 Followers; 22,393 Visitors; 2,943 Posts

PO benadryl (or any benadryl) is not sufficient tx for anaphylaxis. Is it possible the physician does categorize these symptoms the way you are thinking?

Share this post


Link to post
Share on other sites

9 Followers; 22,393 Visitors; 2,943 Posts

...I meant does not...

Share this post


Link to post
Share on other sites

iluvivt has 32 years experience and works as a Infusion specialtist.

24,197 Visitors; 2,712 Posts

I have given quite a bit of Entyvio in the home setting.I am assuming you have a fully stocked ANA kit in the home and you take it out and have it at the ready should you need it.In your exact situation, without a doubt, I would have given an IV dose of Diphenhydramine since you had early airway involvement and immediately stopped the infusion as my first step. As far as continuing to give the doses..yes you can but now you give it with the knowledge of knowing she has had a hypersensitivity reaction. I would ask for an IV premed of Methylprednisolone or similar and/or a prn dose and continue on the po premeds of Acetaminophen and Diphenhydramine.Then I would definitely not give it over the recommended 30 min infusion time.I would at first try and hour and maybe even ramp it up slowly. Although you can't force the patient to take the premeds you can educate them that they are taking a risk by not taking them.When I have patients that still refuse I modify the rate and give it over a longer time..ramp it up slowly...watch them like a hawk...and insist they know what to do after I leave should they have any adverse reaction or s/sx of hypersensitivity.

Share this post


Link to post
Share on other sites
  • Recently Browsing 0 members

    No registered users viewing this page.

×